I just read the thread on chronic hives and I'm more depressed than ever. It's been eight months of hives for me and I've been taking Reactine every day. I am terrified of choking on a hive so I cannot go to bed without taking a pill, my lips swell up if I don't. My question is does anyone know if it is safe to take antihistamines every day for a long period of time, is there any long term effects? I take a small dose which clears them up and stops the itching, the Reactine helps me function normally. I don't want to take pills for the rest of my life, is this ever going to clear up? I'm 48 and definately having hormone issues. Can anyone enlighten me?
Other people sometimes have to live on large doses of antihistamine and although it is no picnic, it is not the worst possible thing. The biggest problem with antihistamines is that they sometimes reduce your natural allergic response to important intruders(viruses, bacteria) into your body. The other problem is that the body will eventually become tolerant to low doses and require a large dose to do the same job with side effects including dry eyes, nose, throat and dry skin. The best thing to do is consult an allergist who promotes as much natural immunity as is possible and still considers themselves well informed in prescription medicine solutions. It is asking for the best of both worlds to live in comfort and have the important function of the body to notify you when something is considered to be poison by your body. That of course is what the body does when it has an allergic reaction.... it is just over reacting sometimes and we have to over ride the protection.
The Following User Says Thank You to Merimac For This Useful Post: petrovitch23rd (10-04-2012)
Thank you very much for your response. I did ask my allergist if it was safe because I have been taking them every day for eight months, he said it is okay and sometimes people stay on them indefinately, however he didn't say if there where any long term effects. I take an over the counter and I cut them in quarters, it is a low dose but seems to help me alot. If I don't take one all hell erupts, my hives and itching just get unbearable. He also said that this drug does not need to be upped as the body does not get tolerant to it and need more. I just don't believe what doctors say sometimes. I wanted to hear it from someone who has been on them for a long time.
Thank you again, you have helped.
It would be great if you can find the source of the hives. That way you can avoid it. Have you changed anything? Bath soap, hand soap, laundry detergent, softener, lotion perfume, make up? What about your diet? Have you had a lot of one spice in a few days? How about nuts? That's how I found out I was allergic to rosemary and sage. Food allergies are hard to determine and can be very dangerous.
Embrace the beauty of silent moments and simple things.
It would be so great if I knew why all of a sudden I'm having hives. I've tried and tried to think of anything different and I can't. I eliminated foods and vitamins and supplements to no avail. I've done nothing different, I've changed all my soaps to mild ones. The only change is my change of life, hormones, they are crazy now because I am 48. In Sept. when this started I was anxious about my busy season coming around at work and money, things are tight, and I was stressed about a personal relationship. I also got a few black fly bites that swelled up pretty good last summer, so maybe the bug bites and stress and hormones combined made these hives appear. The awful thing is that they will not go away, I have been on antihistamines every day since, if I miss one they come back. They are so annoying and I am worried about taking Reactine for so long, what if they never go away?? I wish someone would post to me who has been on them for a long time and tell me how they are. Doctors don't answer any of my questions, they are clueless about hives.
I don't take them for hives, but I have taken antihistimines almost daily for about 10 years now. I don't notice any ill effects. My body has pretty much adjusted to any drowsy effect they have.
You mentioned your hormones, and I would try to investigate that. My mom had very mild allergy symptoms until she hit menopause, then all hell broke loose. Later she was discovered to be hypothyroid, and now that she is on thyroid meds, she doesn't have allergy symptoms. Histimine is technically a hormone, and any hormonal imbalance can upset it.
Which medicine are you cutting up into quarters? If it's benedryl or claritin, they have children's doses so you don't have the hassle of cutting them. I know 1 children's benedryl is 1/4 of a total adult dose.
I've been off and on antihistamines for over 50 years and have had no ill side effects.
I've been on the injections 3 times (twice for 5 years each). So I guess you could call me a lifetime allergy sufferer. Sometimes your body will adjust to a particular antihistamine and it won't work as well any more. Then you just have to try the next one and so on. There is no permanent cure.
It's good to hear your stories, I don't feel so alone now. Sneezy, I've had my blood work and thyroid tests and all came back okay except for my ANA which is borderline positive, he said he's not worried and to test again in six months. I haven't had any hormone testing and I have had mild allergies all my life and yeah, it feels like all hell has broken loose now. I feel better knowing that I can take these long term. I'm on Reactine which is Zytrec in the USA I think, it's great. I don't buy the child dose because frankly it's much cheaper to cut them up. Also, I've read that the body does not build up a tolerance to Reactine so if it works now, it should work for me always, but of course only time will tell.
The Following User Says Thank You to Mandarra For This Useful Post: SultanMu (02-14-2012)
Im also on Reactine for chronic hives, and its been almost 2 years for me. Im on half a tablet every day, and just like you if I dont take it one day, it goes bad. Im also in Toronto and looking for another allergist to go to. I would really like a second opinion
I don't take any sweetners at all. Bobby, you sound just like me. What the heck can this be? I don't know if you will get any answers if you change doctors, they seem to be clueless to hives. I can't figure out why all of a sudden I can't live without antihistamines, it's just nuts, I haven't changed anything. Nice hearing from you.
The Following User Says Thank You to Mandarra For This Useful Post: eminet (08-11-2012)
I want to bolster what SneezyDiva said about getting your thyroid function evaluated. Chronic urticaria (hives) is very common in autoimmune thyroid disease. Most docs don't have a clue, as you say, but the research is there. Oh well, they'll catch up in 20 yrs. or so ...
If you just go to the doc & ask for a "thyroid test," you won't get what you need. The tests that will give you helpful info are the 3 different thyroid antibody tests, and the free thyroid hormone levels, free T3 & free T4.
Your doc may say, "we just check TSH, it tells us everything we need to know." This may be current clinical practice, esp. in the nonspecialties, but it does YOU a great deal of disservice in terms of getting to the root of your problem.
If you can pop across the border to the USA, there is a chain of labs called Health Check USA, sometimes also called Lab One, where you can order these tests w/out a doctor's script. Last time I checked, their combo package w/the frees & antibodies was a little over $100 US.
Or, if you have access to a naturopathic physician, many of them are more attuned to thyroid issues than the allopathic docs are.
During the perimenopausal period, hormones do go a whack-o & can cause all sorts of grief. Sometimes it's a relative imbalance between hormones that causes the problems.
The Following User Says Thank You to elmhar For This Useful Post: eminet (08-11-2012)
Thanx for the info Elmhar, I had my thyroid tested by my regular doctor and then again by the allergist, he did a bunch of blood work and said all was okay except the ANA which was borderline positive. He wasn't to concerned with that as I have no other symptoms. If you are saying that I need to ask for these specific thyroid tests I will, you think something might show up there and not from the regular thyroid blood test? Like I said I feel fine otherwise. I have diagnosed myself like this, I am in perimenopause and my hormones are all over the place, that combined with stress and anxiety my body is fighting itself and needs to release somehow, so I get the hives. I hope they just go away one day and never come back. The scary part is when my lips swell.
Thank you again.
The Following User Says Thank You to Mandarra For This Useful Post: SultanMu (02-14-2012)
I agree with you. Lip swelling is scary. And hives anywhere are a nuisance. Are you able to sleep?
By chance today I came across an article on Vitamin B12 supplementation that suggested B12 shots are sometimes helpful for chronic urticaria. I'm not into shots myself (well, OK, they can be lifesaving in certain circumstances) ... but if you're into vitamins you might consider taking a sublingual methycobalamin, 1 mg (1000 mcg/day) for a month or so & see if it makes any difference.
The thyroid tests I mentioned are not the ones that a family practitioner/GP/allergist would typically run. But maybe you lucked out. Those of us who suffer from thyroid problems have to babysit our docs ...